Alert archive / Minnesota / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Grand Forks, ND

September 16, 2024Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Sep 16, 2024, 6:43 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2024, 6:43 PM CDT (23:43 UTC)
Expired
Sep 17, 2024, 1:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 7:20 PM CDTFLASH FLOOD6 Se Florian, MN5.22 inches of rain reported NE of Old Mill State Park.
Sep 16, 9:47 PM CDTRAIN 5.25Newfolden, MNReport from a viewer on social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WGUS53 KFGF 162343
FFWFGF
MNC069-089-135-170600-
/O.NEW.KFGF.FF.W.0008.240916T2343Z-240917T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
643 PM CDT Mon Sep 16 2024

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Southeastern Kittson County in northwestern Minnesota...
  Central Marshall County in northwestern Minnesota...
  Southwestern Roseau County in northwestern Minnesota...

* Until 100 AM CDT Tuesday.

* At 643 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Karlstad, Greenbush, Newfolden, Middle River, Strandquist, 
  Strathcona, Florian, Radium and Old Mill State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4874 9638 4874 9574 4854 9597 4823 9634
      4822 9685 4854 9656

FLASH FLOOD...RADAR INDICATED

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:22 PM CDT, 21 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible.
  • There are multiple chances for rain and thunderstorms through this weekend.
Area forecast discussion, Sep 16, 6:22 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
622 PM CDT Mon Sep 16 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe storms this
  evening. Damaging winds and hail will be the primary threats,
  with an isolated tornado possible.

- There are multiple chances for rain and thunderstorms through
  this weekend.

&&

.UPDATE...
Issued at 622 PM CDT Mon Sep 16 2024

We are watching two separate clusters of thunderstorms, one in
Cavalier county and a second cluster in Marshall county. These
storms have the potential to bring hail up to quarters, winds of
60mph, and locally heavy rainfall. Storms are also developing
out in Minot area that we are watching as guidance continues to
show a LLJ developing in ND this evening that would increase
the threat across the area through the later evening and early
overnight period.

&&

.DISCUSSION...
Issued at 1245 PM CDT Mon Sep 16 2024

...Synopsis...

18z surface analysis indicates two pressure troughs across the
region, with the main density gradient along outflow from this
mornings thunderstorms. Thunderstorms are attempting to fire
along a weak surface theta-e gradient in the James River Valley.
These parcels are likely surface based, but as time goes on and
storms track northeastward, they will likely quickly become
elevated should they survive long enough. Severe chances are
likely to develop later this afternoon into the early evening
hours. The environment is favorable for primarily hail, damaging
winds, and heavy rainfall. There is a low chance for an isolated
tornado for surface-based supercells south of the front, but
that probability heavily hinges on supercells arising.

The pattern through the week will feature southwest flow, with
multiple impulses of shortwaves. This will bring the potential
for continued rainfall and thunderstorms through this weekend.
Severe storms are possible but mesoscale features would need to
be resolved to feel confident enough to up messaging.

...SEVERE STORMS TODAY...

The main surface features to watch through the day today will
be two theta-e boundaries, one that appears closer to the
international border and the other from a remnant outflow
boundary/reinvigorated by differential diabatic heating along
the central Red River Valley. Guidance continues to be very
strong in its assertion that this outflow will begin to act as a
warm front and surge northward through the day today. While this
is appearing to begin to occur now, there is high uncertainty in
how far north this mesoscale feature will get. Synoptic forcing
will be more than enough in northeast North Dakota given a solid
CVA plume pushing into eastern ND and ageostrophic divergence at
the apex of the ridge. For this reason, there is high confidence
in thunderstorms arising north of US Highway 2. The probability
decreases as you get further and further south away from
synoptic forcing. It does appear based on initiating convection
upstream that mesoscale forcing alone may be enough, so it does
appear surface based convection will arise this afternoon.

As storms generate north of the boundary, these are likely to
be very elevated. Shear is more than enough for organization
(generally effective bulk shear of 20-30 knots). The bulk of the
shear is within the 1-3km layer, so 0-3km bulk is 30 knots. The
main issue right now is how the convective mode evolves this
evening. The two main scenarios that are possible are
multicellular/transient supercells. This scenario would feature
more potential for larger hail to golf ball size hail and heavy
rainfall. The other scenario would be a more organized linear
structure that is aligned south to north, but this is a much
lower probability scenario. If this arises, 0-3km shear will be
more than enough for damaging winds to make it to the surface
despite the elevated nature.

Further south, more surface-based thunderstorms are possible,
but this will be further away from synoptic forcing. As such,
there is high confidence that convection down here will be
much more sparse as reflected by CAMs. The downside is that
curvature within the lowest 3kms appears sufficient for
potential surface-based supercells. Within the lowest 1km, there
is solid streamwise vorticity to facilitate a tornado threat
this afternoon if supercells can remain discrete.

Thunderstorms will eventually transition to a heavy rain threat
if linear structures perpendicular to 0-3km shear do not arise.
Training thunderstorms would become fairly likely, especially if
the frontal boundary can align much better with shear vectors
(more southwest to northeast oriented front). Flash flooding is
not likely to be a widespread threat but may arise in isolated
locations.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 622 PM CDT Mon Sep 16 2024

TSRA is occuring along and north of Highway 2 this evening, with
the threat continuing through the 09z timeframe. Confidence is
low on if these storms impact the GFK TAF site, but TVF and DVL
are experiencing these storms. DVL the storms are just to the
west while in TVF the storms are occuring through the TAF
location. The threat for storms continue through the evening
hours, with clearing post 09z. Potential impacts from storms are
50kt gusts and hail. Winds would also be erratic around the
storms. Post 14-15z we are looking at winds turning toward the
south, with isolated gusts up to 25kts in the valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...Perroux
AVIATION...Spender
Hazardous weather outlook, Sep 16, 4:19 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 PM CDT Mon Sep 16 2024

MNZ001-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054-
172130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Western Walsh-
419 PM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

There is level 2 out of 5 risk for severe thunderstorms this
evening and into tonight. The main hazards will be golfball sized
hail, 60 mph wind gusts, a tornado possible, and localized heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-017-022>024-027-028-NDZ039-049-052-172130-
Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Cass-Ransom-Sargent-
419 PM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ029>032-040-NDZ053-172130-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
419 PM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 16, 1:41 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
141 PM CDT Mon Sep 16 2024

NDZ007-161930-
Cavalier ND-
141 PM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAVALIER COUNTY THROUGH
230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alsen, or 15 miles west of Langdon, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Langdon, Munich, Hampden, Alsen, Wales, Dresden, and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 9795 4894 9795 4854 9866 4854 9897
      4855 9897 4900 9866
TIME...MOT...LOC 1840Z 238DEG 24KT 4869 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Sep 16, 3:47 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
347 PM CDT Mon Sep 16 2024

NDZ006-007-014-015-162130-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
347 PM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BENSON...
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY
COUNTIES THROUGH 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Churchs Ferry, or 21 miles northwest of Devils Lake, moving north at
40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cando, Munich, Starkweather, Penn, Alsen, Egeland, and Calio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4820 9909 4822 9941 4874 9919 4866 9868
TIME...MOT...LOC 2047Z 198DEG 33KT 4832 9922

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Thomas
Special weather statement, Sep 16, 5:27 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Sep 16 2024

MNZ005-162315-
Roseau MN-
527 PM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROSEAU COUNTY
THROUGH 615 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Strathcona, or 25 miles southwest of Roseau, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Badger, Wannaska, and Strathcona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4867 9569 4854 9595 4854 9624 4858 9630
      4886 9598
TIME...MOT...LOC 2226Z 224DEG 15KT 4858 9613

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Thomas
Local storm report, Sep 16, 6:33 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
633 PM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Flash Flood      Langdon                 48.76N 98.37W
09/16/2024                   Cavalier           ND   Trained Spotter

            Storms produced 3 inches of rain.

&&

BH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:25 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall50 min
Sep 16, 9:05 AM CDTSpecial Weather StatementFGFKittson, Marshall25 min
Sep 16, 9:28 AM CDTSevere Thunderstorm WarningFGFMarshall, Roseau32 min
Sep 16, 9:29 AM CDTSpecial Weather StatementFGFRoseau31 min
Sep 16, 10:54 AM CDTSpecial Weather StatementFGFLake of the Woods51 min
Sep 16, 5:27 PM CDTSpecial Weather StatementFGFRoseau48 min
Sep 16, 5:43 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau62 min

Nearby

Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.